Severe Cardiac Adverse Effects with IV Metoclopramide: a cas
Published in Drug Safety-Case Reports, the authors present a case of severe bradycardia and hypotension in a patient after receiving intravenously administered metoclopramide.

An 83-year-old female was sent to the emergency room because of persistent nausea, vomiting and weight loss of 5 kg in 1 month. Analyses of the nausea by abdominal ultrasound, thoracal and abdominal computed tomography (CT) scan and gastroscopy did not provide an explanation for her symptoms. Her medical history included hypertension, osteoarthritis and depressive disorder, and her cardiac history consisted of supraventricular extrasystoles and mild hypertension.

Her kidney function and serum electrolytes were normal. She took perindopril 2 mg once a day, mirtazapine 10 mg once a day, acetaminophen 500 mg three times a day and temazepam 10 mg once a day. A routine electrocardiogram (ECG) showed normal sinus rhythm with a frequency of 72 beats per min (bpm) without conduction disorders. Because of severe nausea, she received 10 mg of metoclopramide intravenously. The rate of injection was not registered, but we assume a slow speed (over at least 3 min) in accordance with the hospital protocol.

Shortly afterwards, she turned pale, started transpiring and became briefly unconscious. The heart monitor showed a bradycardia of 40 bpm and blood pressure of 69/44 mmHg. A second ECG was performed at that time, 15 min after the first ECG, and showed a nodal escape rhythm with retrograde atrial activation with normal QRS and QT duration. She was immediately given intravenous sodium chloride (0.9%) and her heart rate and blood pressure normalised within 20 min.

A rechallenge with metoclopramide was not performed. The severity of the adverse drug reaction was rated as severe (level 5) on the Modified Hartwig and Siegel Severity Assessment Scale. According to the preventability assessment using the Schumock scale, the adverse drug reaction was rated as unpreventable.

Read more here: https://link.springer.com/article/10.1007/s40800-018-0090-3
D●●●●●●●u R●●●●●●●●●●n and 8 others like this2 shares
Like
Comment
Share